Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 27
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Ahmad, Bashir Alsaedi, Ahmed and Al-Malki, Nada 2016. On higher-order nonlinear boundary value problems with nonlocal multipoint integral boundary conditions. Lithuanian Mathematical Journal, Vol. 56, Issue. 2, p. 143.

    Shen, Wenguo 2016. Unilateral Global Bifurcation for Fourth-Order Problems and Its Applications. Discrete Dynamics in Nature and Society, Vol. 2016, p. 1.

    Shen, Wenguo and He, Tao 2016. Unilateral Global Bifurcation from Intervals for Fourth-Order Problems and Its Applications. Discrete Dynamics in Nature and Society, Vol. 2016, p. 1.

    Guo, Yanping Lv, Xuefei Ji, Yude and Liang, Yongchun 2014. The Existence of Positive Solutions for a Fourth-Order Difference Equation with Sum Form Boundary Conditions. Abstract and Applied Analysis, Vol. 2014, p. 1.

    Infante, Gennaro and Pietramala, Paolamaria 2014. Multiple nonnegative solutions of systems with coupled nonlinear boundary conditions. Mathematical Methods in the Applied Sciences, Vol. 37, Issue. 14, p. 2080.

    Shen, Wenguo and He, Tao 2014. Global Structure of Positive Solutions for a Singular Fourth-Order Integral Boundary Value Problem. Discrete Dynamics in Nature and Society, Vol. 2014, p. 1.

    Li, Hui Wang, Libo and Pei, Minghe 2013. Solvability of a Fourth-Order Boundary Value Problem with Integral Boundary Conditions. Journal of Applied Mathematics, Vol. 2013, p. 1.

    Ma, Ruyun Wang, Haiyan and Elsanosi, Mohammed 2013. Spectrum of a linear fourth-order differential operator and its applications. Mathematische Nachrichten, Vol. 286, Issue. 17-18, p. 1805.

    Wang, Qi Guo, Yanping and Ji, Yude 2013. Positive Solutions for Fourth-Order Nonlinear Differential Equation with Integral Boundary Conditions. Discrete Dynamics in Nature and Society, Vol. 2013, p. 1.

    Webb, Jeffrey R. L. 2013. Positive solutions of nonlinear equations via comparison with linear operators. Discrete and Continuous Dynamical Systems, Vol. 33, Issue. 11/12, p. 5507.

    Cabada, Alberto Cid, José Ángel and Máquez-Villamarín, Beatriz 2012. Computation of Green’s functions for boundary value problems with Mathematica. Applied Mathematics and Computation, Vol. 219, Issue. 4, p. 1919.

    Liu, Yansheng and O'Regan, Donal 2012. Multiplicity results for a class of fourth order semipositonem-point boundary value problems. Applicable Analysis, Vol. 91, Issue. 5, p. 911.

    Ma, Ruyun and Gao, Chenghua 2012. Nodal solutions of a nonlinear eigenvalue problem of the Euler–Bernoulli equation. Journal of Mathematical Analysis and Applications, Vol. 387, Issue. 2, p. 1160.

    Ma, Ruyun and Lu, Yanqiong 2012. Existence and Multiplicity of Positive Solutions of a Nonlinear Discrete Fourth-Order Boundary Value Problem. Abstract and Applied Analysis, Vol. 2012, p. 1.

    Precup, Radu and Trif, Damian 2012. Multiple positive solutions of non-local initial value problems for first order differential systems. Nonlinear Analysis: Theory, Methods & Applications, Vol. 75, Issue. 15, p. 5961.


    Zhang, Xuemei and Ge, Weigao 2012. Symmetric positive solutions of boundary value problems with integral boundary conditions. Applied Mathematics and Computation, Vol. 219, Issue. 8, p. 3553.

    Caballero, J. Harjani, J. and Sadarangani, K. 2011. Uniqueness of Positive Solutions for a Class of Fourth-Order Boundary Value Problems. Abstract and Applied Analysis, Vol. 2011, p. 1.

    Feng, Meiqiang 2011. Multiple Positive Solutions of Fourth-Order Impulsive Differential Equations with Integral Boundary Conditions and One-Dimensional p-Laplacian. Boundary Value Problems, Vol. 2011, p. 1.

    Feng, Meiqiang Zhang, Xuemei and Yang, Xiaozhong 2011. Positive Solutions of nth-Order Nonlinear Impulsive Differential Equation with Nonlocal Boundary Conditions. Boundary Value Problems, Vol. 2011, p. 1.

  • Proceedings of the Royal Society of Edinburgh: Section A Mathematics, Volume 138, Issue 2
  • April 2008, pp. 427-446

Positive solutions of nonlinear fourth-order boundary-value problems with local and non-local boundary conditions

  • J. R. L. Webb (a1), Gennaro Infante (a2) and Daniel Franco (a3)
  • DOI:
  • Published online: 14 July 2008

We establish new existence results for multiple positive solutions of fourth-order nonlinear equations which model deflections of an elastic beam. We consider the widely studied boundary conditions corresponding to clamped and hinged ends and many non-local boundary conditions, with a unified approach. Our method is to show that each boundary-value problem can be written as the same type of perturbed integral equation, in the space $C[0,1]$, involving a linear functional $\alpha[u]$ but, although we seek positive solutions, the functional is not assumed to be positive for all positive $u$. The results are new even for the classic boundary conditions of clamped or hinged ends when $\alpha[u]=0$, because we obtain sharp results for the existence of one positive solution; for multiple solutions we seek optimal values of some of the constants that occur in the theory, which allows us to impose weaker assumptions on the nonlinear term than in previous works. Our non-local boundary conditions contain multi-point problems as special cases and, for the first time in fourth-order problems, we allow coefficients of both signs.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *